Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Miami, FL

December 20, 2018Collier County, Glades County, Hendry County, Florida

NWS Miami, FL issued this special weather statement at Dec 20, 2018, 2:21 PM EST for Collier County, Glades County, Hendry County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2018, 2:21 PM EST (19:21 UTC)
Expired
Dec 20, 2018, 3:15 PM EST
In force
54 min
Issued by
NWS Miami, FL

Counties Collier County, FL, Glades County, FL, Hendry County, FL

The radar

The Miami radar (KAMX), 136 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS82 KMFL 201921
SPSMFL

Special Weather Statement
National Weather Service Miami FL
221 PM EST THU DEC 20 2018
 
FLZ063-066-067-069>071-075-202015-
Coastal Collier County FL-Inland Broward County FL-Hendry FL-
Inland Collier County FL-Mainland Monroe FL-
Inland Palm Beach County FL-Glades FL-
221 PM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLLIER...NORTHERN MAINLAND
MONROE...HENDRY...NORTHERN BROWARD...GLADES AND WESTERN PALM BEACH
COUNTIES UNTIL 315 PM EST...

* At 220 PM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Lakeport to near Immokalee to 18 miles southwest of Cape Romano.
  Movement was east at 25 mph.

* Wind gusts of 50 to 55 mph possible with these storms.Funnel 
  clouds with an isolated tornado are also possible. Stay tuned for 
  any warnings.

* Locations impacted include...
  Belle Glade, Marco Island, Clewiston, Pahokee, South Bay, Moore
  Haven, Chokoloskee, Montura, Immokalee, Lakeport, Canal Point, Ave
  Maria, Buckhead Ridge, Lake Harbor, Everglades City, Palmdale,
  Golden Gate Estates, Cape Romano, Hendry Correctional and Brighton
  Seminole Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EST for
southwestern Florida...and southern, southeastern and southwestern
Florida.

LAT...LON 2714 8087 2720 8082 2713 8079 2700 8087
      2695 8100 2689 8100 2679 8082 2702 8064
      2696 8056 2630 8081 2558 8133 2573 8134
      2579 8144 2577 8167 2584 8177 2645 8147
      2712 8125 2712 8117 2721 8117 2721 8094
TIME...MOT...LOC 1920Z 277DEG 21KT 2703 8115 2644 8140 2561 8181 

$$

PS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Dec 20, 12:52 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 20, 12:52 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1252 PM EST Thu Dec 20 2018

.AVIATION...
Strong line of storms will push across South Florida this
afternoon and evening. Sub-VFR conditions probable for periods of
time as the storms pass. APF will see the impacts first in the
afternoon with improvement in the evening while the east coast
terminals will see conditions deteriorate late afternoon into the
evening. There is some uncertainty with the clearance time of the
line later in the evening into the overnight. Conditions should
improve overnight. Winds will pick up and remain gusty through
much of the period with strong gradient flow expected behind the
front on Friday.

&&

.PREV DISCUSSION... /issued 846 AM EST Thu Dec 20 2018/

..TORNADO WATCH 439 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON FOR
PORTIONS OF SOUTHWEST FLORIDA INCLUDING LAKE OKEECHOBEE...

UPDATE...
Two distinct areas of concern this morning as a
Tornado Watch is now in effect for portions of Southwest Florida
including Lake Okeechobee through 4 PM EST while another area of
strong convection has been lingering along the Atlantic coast of
South Florida. The 12z MFL sounding shows a healthy environment
for convection including healthy amounts of moisture, wind shear
(0-1 km SRH is already 260 m2/s2!), and a 0-6 km shear of 54 kts.

The timing of the main line holds at this update as it did with
the previous shift. Early to mid afternoon for coastal SW Florida,
afternoon to evening over the interior and Lake Okeechobee region,
late afternoon into the late evening/early overnight for the east
coast metro. This will be a quickly evolving event which will
require frequent adjustments to the forecast and everyone should
remain weather aware today with multiple ways of receiving
reliable weather information.

PREV DISCUSSION... /issued 641 AM EST Thu Dec 20 2018/

AVIATION...
A cold front is set to spread strong to severe TSRA across South
Florida beginning sometime perhaps late this morning, and
remaining possible through tomorrow morning. Have TSRA at all TAF
sites. There is a potential for damaging wind in excess of 60 kts,
IFR conditions, and even isolated FC today. Tomorrow, behind the
front, the forecast calls for continued gusty conditions across
South Florida, although convection should be minimal, with just a
slight chance to chance of SHRA in the forecast.

PREV DISCUSSION... /issued 400 AM EST Thu Dec 20 2018/

DISCUSSION...

TODAY AND TONIGHT: Potent and complex system is rapidly
developing across the Gulf of Mexico and southeastern US this
morning as a deepening upper level trough slides east.

Models are consistent with current radar and satellite loops which
keep the bulk of the rain and storms associated with the first
disturbance over the eastern Gulf of Mexico are expected to remain
west and north of our region this morning. However, isolated
activity currently over the Florida Straits is forecast to lift
north into the region into the morning hours. Overall, expect a
relative minimum in activity into at least early afternoon.

* Wind Threat: Due to the very strong developing low level jet,
  outside of any convection, both today and Friday will be windy
  days. We look to remain just below wind advisory criteria today,
  but this will be monitored as winds pick up this morning. South
  Florida should see sustained winds of 20 to 25 mph and frequent
  gusts 30 to 35 mph.

  The main convective wind threat will be maximized with the arrival
  of the squall line late this afternoon and evening, though any
  convective activity that develops in this environment will be
  capable of strong, if not severe wind gusts.

* Tornadoes: Morning cloud cover from ongoing Gulf activity may
  limit daytime heating somewhat, precluding a widespread tornado
  outbreak. However, with the strong low level jet, veering flow,
  the environment will be there for any storm to take advantage of
  with at least an isolated tornado threat. The threat looks to be
  in two phases: any discrete cells that can develop ahead of the
  main squall line, and embedded QLCS activity within the squall
  line as it moves through.

* Heavy Rain: Event total rainfall amounts through Friday afternoon
  for South Florida are forecast to be look to range between 1 and 3
  inches, most of this falling this afternoon and evening with the
  main squall line. While the majority of South Florida is currently
  in a minor to moderate drought and can handle some of this
  rainfall, short period heavy bands may lead to at least minor
  flooding if they occur. All of South Florida is under a marginal
  risk for flash flooding.

* Coastal Flooding/High Surf: See the Beach Forecast section below
  for more detailed information.

FRIDAY: Main frontal boundary is expected to be through the region
before daybreak Friday, though rain chances will linger through
much of the day as we remain under the influence of the deep upper
trough. With little instability, the storm threat will be non
existent with only gusty and quick moving showers. Outside of
showers, sustained winds will be 25 to 30 mph, with frequent gusts
over 40 mph possible. A wind advisory will likely be needed for
the day on Friday.

The passage of the upper level trough late in the day will bring
through a secondary boundary to clear out the region late Friday
night.

THIS WEEKEND INTO EARLY NEXT WEEK: No changes in the extended
forecast as high pressure builds across the state for the weekend
bringing a few days of cool and dry weather as we head into the
Christmas holiday. Highs may struggle to get into the 70s for the
weekend, with chilly overnight lows in the 40s and 50s. The high
center will move north and east early next week, bringing more
easterly flow and moderating the airmass with daytime highs
returning back into the mid to upper 70s. The easterly flow may
bring enough moisture for a few Atlantic showers to return back to
the forecast by Christmas day.

MARINE...Boating conditions will continue to rapidly deteriorate
this morning as the developing surface low moves across the northern
Gulf coast and through the southeastern US over the next 24 hours.

Expect south-southeast winds 20 to 25 knots after daybreak this
morning, becoming south 25 to 30 knots this afternoon out ahead of a
strong cold front. The cold front will drive a squall line through
the region late this afternoon into this evening, with the potential
for strong to severe storms. Winds become west-southwest 30 to 35
knots behind the front into Friday, gradually subsiding late on
Saturday as flow becomes more northwest.

This will drive seas to 15-18 feet in the offshore Gulf and 9-12ft
in the offshore Atlantic, peaking Friday afternoon.

A Gale Warning is now in effect for the open Gulf and Atlantic
waters through Friday.

BEACH FORECAST...The approach of this system will coincide with
the highest tides of the month, with the full moon on Saturday.
Extratropical surge predictions suggest the possibility of at
least minor coastal flooding along the Gulf coast, mainly with the
high tides. This looks most likely with the high tide tonight and
midday Friday high tides, but may linger into Saturday given the
strong onshore flow. In addition, the Gale force winds will drive
seas along the Gulf coast up to 8-12ft late tonight through
Saturday. A High Surf Advisory and Coastal Flood Statement are now
in effect along the Gulf coast from this afternoon. A High Risk
for Rip Currents is now in effect for both coasts.

Given the offshore flow component, it looks like the Atlantic coast
will remain below high surf criteria of 7ft along with a minimal
coastal flood threat. However, this will have to be monitored.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  64  69  52  66 /  90  20  10   0
Fort Lauderdale  67  70  55  68 /  90  20   0   0
Miami            67  70  55  69 /  90  20   0   0
Naples           65  68  55  67 /  50  30  10   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday afternoon for FLZ069.

     High Surf Advisory until 4 PM EST Saturday for FLZ069.

     Coastal Flood Advisory from 7 PM this evening to 7 PM EST Friday
     for FLZ069.

     High Rip Current Risk through Friday evening for FLZ168-172-173.

AM...Gale Warning until 4 AM EST Saturday for AMZ610-630-650-651-670-
     671.

GM...Gale Warning until 4 AM EST Saturday for GMZ656-657-676.

&&

AVIATION...02/RAG
Hazardous weather outlook, Dec 20, 11:42 AM EST, 2 hours 39 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1142 AM EST Thu Dec 20 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210445-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1142 AM EST Thu Dec 20 2018

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE FOR SOUTH FLORIDA TODAY/TONIGHT...
...HAZARDOUS MARINE CONDITIONS FOR ALL SOUTH FLORIDA WATERS...
...HIGH SURF AND COASTAL FLOODING POSSIBLE FOR THE GULF COAST...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip currents: There is a high risk of rip currents for all South
Florida beaches.

Thunderstorms: Thunderstorms are forecast to spread across the area
today, from the Gulf east to the Atlantic waters. Timing for the
highest chances of storms is afternoon for the Gulf coast, and late
afternoon to evening hours for the Atlantic coast. Most of the area
is under a slight risk of severe thunderstorms, with northern Glades
County under an enhanced risk of severe thunderstorms. The hazards
include: Heavy rain, frequent lightning, damaging windS, and
isolated tornadoes.

Waterspouts: Waterspouts are possible through early tomorrow morning.
They will be possible across all South Florida waters.

Wind: The wind is forecast to exceed 20 kts across South Florida waters
this morning. They are forecast to increase to 25 to 35 kts, with
frequent gusts to around 45 kts by late today and particularly
tonight. This will cause hazardous marine conditions for small
craft. Thunderstorm wind gusts may exceed 50 to 55 knots with the
strongest storms.

Across the mainland main concern today are wind gusts in excess of
45-55 mph with thunderstorms.

Waves: Seas are forecast to increase to 10 feet by this evening. By
tomorrow morning, seas are forecast to build to 15 to 18 feet in the
off shore Gulf waters, and 10 to 14 feet in the near shore Gulf
waters. The Atlantic waters are forecast to have seas build to around
7 feet in the afternoon hours, and continue building to 10 to 12
feet by Saturday morning, mainly in the off shore Atlantic waters.
The near shore Atlantic waters are forecast to build to 5 to 8 feet
tonight.

Flooding: There is a Coastal Flood Advisory in effect for Collier
and a statement for Mainland Monroe coast. Minor to moderate flooding
is possible starting tonight, possibly persisting into Friday night.
Traditionally vulnerable locations along the Southwest Florida coast
could see inundations of 1-2 ft (with 2-3 ft possible across
portions of the Collier coast) tonight and tomorrow with flooding
possibly persisting through Friday evening. Periods of greatest
concern are late this evening and late Friday morning.

Heavy rain from thunderstorms could also result in ponding of water
on roadways and even prompt urban flood advisories later today and
tonight anywhere across south Florida. Any such rain impacting the
southwest coast would worsen any coastal flooding being experienced.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Hazardous marine conditions for all South Florida waters are forecast
to persist into the beginning of the weekend. Minor coastal flooding
along with high surf and beach erosion will continue to be possible
into the beginning of the weekend for the Gulf Coast. High risk of
rip currents will persist into the early half of the weekend
particularly along the Gulf coast.

Across the mainland, sustained wind of 20 to 30 mph along with
frequent gusts to around 40 mph will be possible on Friday. This will
result in small loose objects being tossed around and maybe even
some power outages.

Apparent temperatures Sunday morning are forecast to be in the mid
30s for the western Lake region, mid 40s for the gulf coast, and
around 50 for the Atlantic metro areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is hereby requested. Spotters are encouraged to
report high wind, hail and flooding to the National Weather Service
forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Dec 20, 1:23 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Miami FL
123 PM EST THU DEC 20 2018

FLZ063-066-069-070-201915-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
Glades FL-
123 PM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLIER...WESTERN HENDRY
AND GLADES COUNTIES UNTIL 215 PM EST...

* At 122 PM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  west of Venus to 43 miles southwest of Cape Romano. Movement was
  northeast at 40 mph.

* Wind gusts of 50 to 55 mph possible with these storms.

* Locations impacted include...
  Naples, Marco Island, Labelle, Moore Haven, Palmdale, Montura,
  Immokalee, Lakeport, Ave Maria, Buckhead Ridge, Golden Gate
  Estates, Cape Romano, Orangetree, Golden Gate, Brighton Seminole
  Reservation, Devils Garden, Vineyards, Royal Palm Hammock, Naples
  Park and Felda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

A Tornado Watch remains in effect until 400 PM EST for southern and
southwestern Florida.

LAT...LON 2633 8184 2632 8182 2632 8166 2642 8166
      2642 8156 2703 8153 2703 8127 2712 8127
      2712 8117 2721 8117 2721 8094 2714 8087
      2720 8082 2698 8091 2695 8100 2688 8096
      2578 8155 2577 8167 2580 8175 2600 8184
TIME...MOT...LOC 1822Z 238DEG 35KT 2707 8147 2548 8225

PS
Special weather statement, Dec 20, 2:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
221 PM EST THU DEC 20 2018

FLZ063-066-067-069>071-075-202015-
Coastal Collier County FL-Inland Broward County FL-Hendry FL-
Inland Collier County FL-Mainland Monroe FL-
Inland Palm Beach County FL-Glades FL-
221 PM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLLIER...NORTHERN MAINLAND
MONROE...HENDRY...NORTHERN BROWARD...GLADES AND WESTERN PALM BEACH
COUNTIES UNTIL 315 PM EST...

* At 220 PM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Lakeport to near Immokalee to 18 miles southwest of Cape Romano.
  Movement was east at 25 mph.

* Wind gusts of 50 to 55 mph possible with these storms.Funnel
  clouds with an isolated tornado are also possible. Stay tuned for
  any warnings.

* Locations impacted include...
  Belle Glade, Marco Island, Clewiston, Pahokee, South Bay, Moore
  Haven, Chokoloskee, Montura, Immokalee, Lakeport, Canal Point, Ave
  Maria, Buckhead Ridge, Lake Harbor, Everglades City, Palmdale,
  Golden Gate Estates, Cape Romano, Hendry Correctional and Brighton
  Seminole Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EST for
southwestern Florida...and southern, southeastern and southwestern
Florida.

LAT...LON 2714 8087 2720 8082 2713 8079 2700 8087
      2695 8100 2689 8100 2679 8082 2702 8064
      2696 8056 2630 8081 2558 8133 2573 8134
      2579 8144 2577 8167 2584 8177 2645 8147
      2712 8125 2712 8117 2721 8117 2721 8094
TIME...MOT...LOC 1920Z 277DEG 21KT 2703 8115 2644 8140 2561 8181

PS

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 4:09 AM ESTGale WarningMFL48 hr
Dec 20, 4:40 AM ESTCoastal Flood StatementMFLCollier7 hr
Dec 20, 4:40 AM ESTRip Current StatementMFLBroward, Collier, Miami-Dade, Palm Beach59 hr
Dec 20, 4:40 AM ESTHigh Surf AdvisoryMFLCollier59 hr
Dec 20, 6:48 AM ESTSpecial Weather StatementMFLBroward27 min
Dec 20, 7:13 AM ESTSpecial Weather StatementMFLBroward32 min
Dec 20, 7:42 AM ESTSpecial Weather StatementMFLPalm Beach33 min
Dec 20, 8:03 AM ESTSpecial Marine WarningMFL27 min
Dec 20, 8:24 AM ESTSpecial Marine WarningMFL37 min
Dec 20, 11:35 AM ESTCoastal Flood StatementMFLMonroe40 hr
Dec 20, 11:35 AM ESTCoastal Flood AdvisoryMFLCollier40 hr
Dec 20, 12:33 PM ESTSpecial Marine WarningMFL57 min
Dec 20, 1:23 PM ESTSpecial Weather StatementMFLCollier, Glades, Hendry52 min
Dec 20, 1:35 PM ESTTornado WarningMFLGlades, Hendry25 min
Dec 20, 1:45 PM ESTSevere Thunderstorm WarningMFLCollier45 min
Dec 20, 1:51 PM ESTSpecial Marine WarningMFL54 min
Dec 20, 1:58 PM ESTSpecial Marine WarningMFL62 min
Dec 20, 2:44 PM ESTSpecial Weather StatementMFLPalm Beach46 min
Dec 20, 2:46 PM ESTTornado WarningMFLCollier29 min
Dec 20, 2:53 PM ESTSpecial Marine WarningMFL67 min
Dec 20, 3:13 PM ESTSpecial Weather StatementMFLCollier, Hendry62 min
Dec 20, 3:52 PM ESTWind AdvisoryMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more28 hr
Dec 20, 5:44 PM ESTSpecial Marine WarningMFL46 min
Dec 20, 5:48 PM ESTSpecial Weather StatementMFLMonroe42 min
Dec 20, 6:28 PM ESTSpecial Weather StatementMFLMiami-Dade62 min

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.